Alert archive / North Dakota / Flash Flood Watches in 2015

Flash Flood Watch 2, NWS Grand Forks, ND

March 14, 2015Nelson County, North Dakota

NWS Grand Forks, ND issued this flash flood watch at Mar 14, 2015, 11:51 AM CDT for Nelson County, North Dakota. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2015, 11:51 AM CDT (16:51 UTC)
Expired
Mar 15, 2015, 12:00 PM CDT
In force
24 hr
Issued by
NWS Grand Forks, ND
Flood severity
None

County Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WGUS63 KFGF 141651
FFAFGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 AM CDT SAT MAR 14 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

.LOCAL OFFICIALS HAVE STATED THAT A 5 FOOT HOLE DEVELOPED ON
TOLNA DAM ON THE NORTH WING SIDE WALL. CURRENTLY A SMALL AMOUNT
OF WATER IS FLOWING THROUGH THE HOLE FROM SPRING RUN OFF.
OFFICIALS ARE ON SITE MONITORING THE BREACH. EVACUATION IS NOT
NEEDED NOR EXPECTED...HOWEVER PICNIC SITES DOWNSTREAM OF THE DAM
AND STATE HIGHWAY 15 MAY SEE SOME WATER THIS WEEKEND.

NDZ026-151700-
/O.NEW.KFGF.FF.A.0002.150314T1651Z-150315T1700Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON-
INCLUDING THE CITY OF...LAKOTA
1151 AM CDT SAT MAR 14 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST NORTH DAKOTA... 
  INCLUDING THE FOLLOWING AREA...NELSON. 

* THROUGH SUNDAY MORNING

* SITUATION AT TOLNA DAM HAS STABILIZED WITH THE MINIMAL EROSION
  OF THE DAM ENDING. ND HWY 15 HAS REOPENED AS THE LEVEL OF THE
  RESERVOIR HAS DROPPED 14 INCHES OVER NIGHT.

* THE FLASH FLOOD WATCH WILL CONTINUE AS WEEKEND TEMPERATURES WILL
  CONTINUE TO MELT REMAINING DITCH AND SHELTER BELT SNOW.
  UNCERTAINTY CONTINUES WITH IN HOW MUCH RUNOFF...IF ANY...WILL
  CAUSE THE RESERVOIR TO RISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at Mar 14, 9:43 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 14, 9:43 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
943 AM CDT SAT MAR 14 2015

.UPDATE...
ISSUED AT 943 AM CDT SAT MAR 14 2015

THE AREA OF PATCHY FOG IS PERSISTING SO EXTENDED IT OUT FOR
ANOTHER HOUR. OTHERWISE...REST OF FORECAST IS ON TARGET.

UPDATE ISSUED AT 706 AM CDT SAT MAR 14 2015

ADDED PATCHY FOG FOR FOSSTON TO FERGUS FALLS THRU 15Z AS FERGUS
FALLS AT 1/4 AND 1 1/2 AT MAHNOMEN. IT WILL RAPIDLY DISSPIATE
AFTER SUNRISE.  OTHERWISE NO CHANGES.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 311 AM CDT SAT MAR 14 2015

SFC HIGH PRESSURE RIDGE AXIS OVER THE RRV AT 12Z SATURDAY WILL
SHIFT EAST TODAY AS WINDS TURN SOUTH-SOUTHWEST AND INCREASE IN
SPEED IN THE AFTN ESP RRV AND WESTWARD. STRONG 925 MB WARMING
TODAY AS TEMPS CLIMB TO 10-12C IN THE RRV AND WEST BY LATE IN THE
DAY. EXPECT NEARLY FULL SUN TODAY WITH ONLY SOME PATCHES OF THIN
CIRRUS. ALL IN ALL A WARM DAY WITH NEAR RECORD OR RECORD HIGHS
WITH TEMPERATURES REACHING THE 60S IN ERN ND AND THE 50S OVER NW
MN. SOUTH WINDS TO REMAIN UP IN SPEED TONIGHT AND TEMPERATURES
TONIGHT AS A RESULT WILL REMAIN QUITE MILD AS LOW LEVEL THERMAL
RIDGE IS OVER THE FORECAST AREA. SUNDAY WILL BE WARM...WITH A GOOD
CHANCE FOR SOUTHEASTERN ND TO REACH 70 OR HIGHER. IF IT REACHES 70
IN FARGO OR GRAND FORKS BOTH PLACES WILL HAVE HAD THEIR EARLIEST
70 ON RECORD BY ONE DAY. ISSUE SUNDAY IN REGARDS TO TEMPS IS THE
COLD FRONT TIMING. GFS MODEL REMAINS THE FASTEST IN BRINGING COLD
FRONT THRU SUN AFTN-EVE...ECMWF MODEL MUCH SLOWER NOT TIL LATE SUN
NIGHT-MONDAY MORNING. ATTM THINK GFS MODEL TOO FAST AND WILL SIDE
WITH A BIT SLOWER AND WARMER ECMWF MODEL...THOUGH FOR FRONTAL
SPEED WILL USE GFS/ECMWF BLEND. NET RESULT IS FOR SUNDAY TO SEE
WINDS SHIFT SOUTHWEST AND THEN MORE WEST AS FRONT NEARS. THIS
FAVORABLE WIND DIRECTION ALONG WITH A MILD START WILL HELP BOOST
TEMPS TO RECORD LEVELS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 311 AM CDT SAT MAR 14 2015

FRONT WILL SLIDE THROUGH SUN NIGHT AND THERE REMAINS A CHANCE FOR
SOME LIGHT PRECIPITATION POST FRONTAL BEHIND THE FRONT. COLD AIR
DROPPING SOUTH BEHIND THE FRONT APPEARS TO LAG A BIT AND THUS
MAJORITY OF ANY PRECIP WILL BE LIQUID OVERNIGHT SUN NIGHT ENDING
AS A BRIEF PERIOD OF POSSIBLE LIGHT SNOW/RAIN MIX IN NRN FCST
AREA. LINGERING CHC OF -RA IN SE ND/WCNTRL MN MONDAY MORNING.
HIGH PRESSURE WILL BUILD SOUTH INTO MONDAY GRADUALLY CLEARING
SKIES FROM NORTH TO SOUTH.

TUESDAY-FRIDAY...OVERALL IT LOOKS LIKE ANOTHER QUIET WEATHER WEEK
OVER THE AREA. A SPLIT FLOW PATTERN WILL CONTINUE WITH ONLY WEAK
SYSTEMS EXPECTED IN THE NORTHERN STREAM NW FLOW PATTERN. THE
GFS/ECMWF HAVE NOT BEEN IN GOOD AGREEMENT OVER THE PAST FEW RUNS
WITH PLACEMENT OF SFC FEATURES AND TIMING OF UPPER WAVES. THE 00Z
ECMWF DOES BRING SOME PRECIP THROUGH WED NIGHT/THUR ASSOCIATED WITH
MID-LEVEL WARM ADVECTION...BUT THE GFS/GEM SHOW A WEAKER PRECIP
SIGNAL. WITH THIS IN MIND...KEPT MOST OF THE FORECAST DRY...AND WILL
FINE TUNE AS DETAILS BECOME CLEARER. THE COLDEST AIR WILL REMAIN
WELL EAST AND NORTH OF THE AREA THROUGH MOST OF THE PERIOD...WITH
HIGHS GENERALLY ABOVE AVERAGE...BUT NOT NEARLY AS MUCH SO AS THIS
WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 706 AM CDT SAT MAR 14 2015

PATCHY FOG IN SPOTS OVER THE REGION TIL AN HOUR OR TWO AFTER
SUNRISE TODAY. OTHERWISE VFR CONDITIONS INTO SUNDAY. LIGHT WINDS
THIS MORNING TURNING MORE SOUTH TO SOUTHWEST THIS AFTN AT 5 TO 15
KTS AND INCREASING TO 10-20 KTS IN THE RRV AND ERN ND TONIGHT.
JUST SOME SCATTERED CIRRUS CLOUD WISE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR NDZ026.

MN...NONE.
&&

UPDATE...HOPKINS
SHORT TERM...RIDDLE
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Mar 14, 5:29 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
529 AM CDT SAT MAR 14 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
529 AM CDT SAT MAR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Watches in North Dakota, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.